Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arthritis Rheum. 1997 Oct;40(10):1896-8.

Azathioprine-induced severe pancytopenia due to a homozygous two-point mutation of the thiopurine methyltransferase gene in a patient with juvenile HLA-B27-associated spondylarthritis.

Author information

  • 1Children's Hospital of University Erlangen-Nürnberg, Erlangen, Germany.

Abstract

Severe pancytopenia due to azathioprine (AZA) toxicity in patients with autoimmune diseases is not uncommon. We describe a 14-year-old girl with HLA-B27+ spondylarthritis who was treated with AZA 3 mg/kg/day and who suddenly developed severe pancytopenia in the seventh week of treatment. Analysis of the catabolic pathway of AZA revealed a homozygous deficiency of thiopurine methyltransferase (TPMT) on the basis of a combined 2-point mutation at nucleotide positions 460 and 719 in the gene for TPMT, causing a toxic level of the metabolic active 6-thioguanine nucleotides (6-TGN) (2,394 pmoles/8 x 10(8) red blood cells). The patient was transfusion dependent and finally recovered 8 weeks after the development of the pancytopenia. At that time, 6-TGN had already returned to normal therapeutic levels. Family studies revealed another homozygous deficiency in the mother, while the other family members were heterozygous.

Comment in

PMID:
9336428
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk